Acid reflux, otherwise known as heartburn, affects millions of Americans each month. There are many possible triggers for heartburn, including spicy foods, citrus products, fried or fatty foods, alcohol, caffeine, or even chocolate. Yet sometimes even when you avoid all the triggers, heartburn can still happen. What surprises many people is that heartburn can also be caused or triggered by a variety of medications that have been prescribed to address other medical problems.  

What is Heartburn?  

In addition to acid reflux, heartburn is sometimes referred to as acid indigestion or acid regurgitation. It is also a major defining symptom of one of the most common gastrointestinal ailments: gastroesophageal reflux disease (GERD). In essence, heartburn is a burning sensation felt in the upper chest that can sometimes radiate out to the throat or upper arms. It may also involve an acidic or bitter taste in the mouth. Many people who suffer from heartburn or GERD usually describe the symptoms occurring at night or after eating a meal. 

The main mechanism of heartburn is the abnormal functioning of the lower esophageal sphincter (LES), a ring of muscle that controls the opening between the esophagus and the stomach. Under normal circumstances, the LES opens and closes automatically to let food into the stomach and then close completely. Sometimes the lower esophageal sphincter doesn’t close all the way or in some way allows stomach acids produced in the stomach to slosh up into the esophagus. These acids then inflame the esophageal lining and cause the discomfort known as heartburn.  

How Do Medications Cause Heartburn?     

If a medication has the potential to cause heartburn, it will either be by directly irritating the lining of the esophagus or by relaxing the LES. In either case, the burning sensation is experienced in a similar way. Not all medications that can cause heartburn do cause it in all users of a particular medication. Below are different categories of medications and examples of types that might be the cause: 

NSAIDs

Short for non-steroidal anti-inflammatory drugs, NSAIDs are a type of over-the-counter and prescription drugs that are used to reduce general pain and swelling in the body. Though NSAIDs are very effective at relieving discomfort and inflammation in the body, they can also irritate the stomach in a way that can lead to heartburn, GERD, or even ulcers. The effect on the stomach can be lessened when taken with food. Examples:

  • aspirin 
  • ibuprofen (Advil, Motrin)

Heart-Related Medication

Some medications used for high blood pressure or heart disease function by relaxing the smooth muscles that surround various blood vessels. However, these drugs also sometimes relax the muscles of the lower esophageal sphincter, thereby allowing stomach acids to splash up into the esophagus. Examples:

  • calcium channel blockers
  • nitrates
  • beta blockers

Asthma Medications

Unfortunately, having asthma by itself makes a person more susceptible to heartburn. What’s more, some medications used to treat asthma can worsen heartburn symptoms in some patients. These drugs can reduce the ability of the LES to contract or even relax the smooth muscle surrounding the esophagus. Examples: 

  • theophylline
  • prednisone
  • albuterol

Medication for Anxiety and Depression

Like other medications that have a relaxing effect, both anti-anxiety medications and tricyclic antidepressants can similarly have a relaxing effect on the lower esophageal sphincter as well as irritate the lining of the stomach. In addition to heartburn, patients can also experience nausea or other symptoms related to GERD. Examples: 

  • diazepam (Valium)
  • lorazepam (Ativan)

Antibiotics 

Antibiotics are widely used to treat bacterial infections because they essentially seek out and kill bacteria. Unfortunately, sometimes they kill helpful bacteria that are native to the digestive tract, and that can cause irritation in the stomach lining. That irritation can lead to an increase in stomach acid which, in turn, causes heartburn. Examples: 

  • tetracycline 
  • clindamycin
  • doxycycline 

Osteoporosis Medications

In patients with osteoporosis, drugs known as bisphosphonates are used to treat the condition by slowing the breakdown of bones. Bisphosphonates are a type of antiresorptive drug that can directly irritate the esophageal lining. Examples: 

  • alendronate sodium (Fosamax)
  • risedronate sodium (Actonel)
  • ibandronate sodium (Boniva)

Iron Supplements

Used to treat iron deficiency anemia, most over-the-counter iron supplements contain a compound called ferrous sulfate. This chemical is effective at treating an iron deficiency, but it can also irritate the lining of the esophagus and the lining of the stomach. Irritation in both situations can cause heartburn or other GERD-related symptoms. 

How to Treat Heartburn Caused by Medication      

If you think one of your medications may be causing a problem with heartburn, the most important thing is to not stop taking the medication. Instead, contact your doctor and inform them of your symptoms. Depending on your condition, the doctor may switch you to a new medication or provide instructions on how to deal with the heartburn. Some medications also require specific timing or being taken with food, so it’s also important to re-familiarize yourself with the dosage guidance. 

In addition to possibly switching to a new prescription, your doctor may also be able to suggest other courses of action. For instance, there are some osteoporosis medications that can be prescribed in a cream form rather than the oral form that can cause heartburn. You’ll also want to inform your doctor of all other medications, supplements, or over-the-counter drugs you take on a regular basis. It is possible that some interactions may be causing heartburn and can be resolved rather simply. Below are some additional tips for how heartburn can be treated: 

  • Avoid lying down for at least 30 minutes after taking medication. This will make it less likely for stomach acid churning in an upset stomach to splash up into the esophagus.
  • On a short-term basis, make use of over-the-counter antacids (after talking with your doctor) that can neutralize some of the stomach acid. 
  • H2 blockers like famotidine (Pepcid) can mitigate heartburn by temporarily reducing the amount of stomach acid being produced. 
  • Another type of medications that is commonly used to treat heartburn is proton pump inhibitors (PPIs) like omeprazole (Prilosec) or lansoprazole (Prevacid). These temporarily restrict almost all stomach acid production. 
  • While not fully accepted by the medical community yet, recent studies have shown that ginger supplements and ginger tea may have a positive effect on heartburn. 

When to See a Doctor 

For most people, heartburn is an occasional annoyance that comes and goes, usually based on what they ate or drank that day. But if you have GERD, or if your heartburn is a regular side effect of a medication you’re taking, it’s important to check in with your doctor. If left untreated, acid reflux over time can begin to do permanent damage to the esophagus. This can lead to a variety of other conditions, including Barrett’s esophagus and esophageal cancer.  If you have noticed a pattern of heartburn since you started taking a particular medication, you should seek out a doctor of gastroenterology for medical advice. At Cary Gastro, our highly credentialed and trained staff is dedicated to providing excellent digestive health care. Heartburn, even when mild, can detract from quality of life, but there are many ways to treat it. If you would like to learn more, please contact us to request an appointment.